Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 9, NWS Houston/Galveston, TX

June 19, 201114 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Jun 19, 2011, 4:15 AM CDT for 14 counties in Texas. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2011, 4:15 AM CDT (09:15 UTC)
Expired
Jun 19, 2011, 10:00 PM CDT
In force
18 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX

The radar

The Houston radar (KHGX), 137 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2077 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WWUS84 KHGX 190915
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 AM CDT SUN JUN 19 2011

...A RED FLAG WARNING IS IN EFFECT FOR THE NORTHERN PORTIONS OF
SOUTHEAST TEXAS...

.STRONG SOUTHERLY WINDS ARE EXPECTED TODAY WITH DEEP MIXING TO
SUPPORT HUMIDITY LEVELS AROUND 25 PERCENT THIS AFTERNOON. THESE
CONDITIONS WITH THE ALREADY VERY DRY FUELS WILL SUPPORT RAPID
FIRE GROWTH. THESE CONDITIONS MAY BE POSSIBLE AGAIN MONDAY.

TXZ163-164-176>179-195>199-210>212-191715-
/O.NEW.KHGX.FW.W.0009.110619T0915Z-110620T0300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
415 AM CDT SUN JUN 19 2011

...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
STRONG SOUTHERLY WINDS WITH LOW RELATIVE HUMIDITY AND DRY FUELS FOR
FIRE WEATHER ZONES 163...164...176...177...
178...179...195...196...197...198...199...210...211 AND 212...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 163...164...176...177... 
  178...179...195...196...197...198...199...210...211 AND 212. 

* WIND...SOUTH 18 TO 25 MPH WITH GUSTS NEAR 30 MPH.

* HUMIDITY...AROUND 25 PERCENT.

* THUNDERSTORMS...NO WETTING RAINS OR DRY THUNDERSTORM THREAT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED AND BURN BANS ARE IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
749 
WWUS84 KHGX 200257
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
957 PM CDT SUN JUN 19 2011

...REF FLAG WARNING WILL EXPIRE AT 10 PM CDT...

.THE RED FLAG WARNING THAT HAS BEEN IN EFFECT FOR THE NORTHERN PORTIONS
OF SOUTHEAST TEXAS WILL BE ALLOWED TO EXPIRE AT 10 PM CDT. CONDITIONS
MIGHT BE FAVORABLE ON MONDAY FOR ANOTHER RED FLAG WARNING.

TXZ163-164-176>179-195>199-210>212-200400-
/O.EXP.KHGX.FW.W.0009.000000T0000Z-110620T0300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
957 PM CDT SUN JUN 19 2011

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
STRONG SOUTHERLY WINDS WITH LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 163...164...176...177... 178...179...195...
196...197...198...199...210...211 AND 212...

THE ATMOSPHERE IN THE RED FLAG WARNING AREA IS RECOVERING THIS EVENING
WITH RISING RELATIVE HUMIDITIES AND LOWERING TEMPERATURES. SINCE WINDS
ARE EXPECTED TO GRADUALLY WEAKEN OVER THE NEXT SEVERAL HOURS...THE
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AS SCHEDULED AT 10 PM CDT.

ON MONDAY...CONDITIONS MAY BE FAVORABLE FOR ANOTHER RED FLAG WARNING.
COMPARED TO SUNDAY...RELATIVE HUMIDITIES ARE NOT EXPECTED TO BE AS
LOW AND HIGH TEMPERATURES ARE NOT EXPECTED TO BE AS WARM. HOWEVER...STRONG
AND GUSTY SOUTH WINDS ARE EXPECTED TO DEVELOP ONCE AGAIN...AND THIS
FEATURE IN COMBINATION WITH THE VERY DRY FUELS REMAINING IN PLACE MAY
RESULT IN ANOTHER RED FLAG WARNING.

STAY TUNED FOR FURTHER UPDATED ON THIS ONGOING AND SIGNIFICANT FIRE
WEATHER THREAT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jun 18, 11:46 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 18, 11:46 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1146 PM CDT SAT JUN 18 2011

.AVIATION...
COULD SEE AREAS OF BKN MVFR CEILINGS OVERNIGHT WITH EVERYTHING
SCATTERING OUT AND BECOMING VFR SOME TIME IN THE MORNING HOURS
AFTER SUNRISE. SHOULD HAVE ANOTHER DAY WITH BREEZY SOUTH WINDS
TOMORROW.  42
&&

.PREV DISCUSSION... /ISSUED 946 PM CDT SAT JUN 18 2011/

DISCUSSION...
ZFPHGX ON TRACK. NO UPDATE(S) ANTICIPATED REST OF THE
EVENING. 37

PREV DISCUSSION... /ISSUED 248 PM CDT SAT JUN 18 2011/

DISCUSSION...
AN UPPER LEVEL RIDGE CONTINUES TO SPRAWL ACROSS SOUTHEAST TEXAS.
VERY WARM AND DRY CONDITIONS ARE EXPECTED TO PERSIST AGAIN ON
FATHER'S DAY. WINDS HAVE BEEN GUSTY AT TIMES AND BETWEEN THE HIGH
WINDS...DRY GROUND FUELS AND VERY WARM TEMPERATURES...FIRE WEATHER
REMAINS AT CRITICAL LEVELS. VIS SATELLITE SHOWS A WELL DEVELOPED
SMOKE PLUME IN TRINITY COUNTY AND RADAR IS SHOWING A HOT SPOT WITH
39 DBZ IN NE TRINITY COUNTY.

THE UPPER RIDGE GETS SHUNTED EAST AS A TROUGH OF LOW PRESSURE
APPROACHES THE CENTRAL PLAINS. MOISTURE LEVELS WILL BE ON THE RISE
AHEAD OF THE APPROACHING TROUGH. WITH LOWER HEIGHTS AND DEEPER
MOISTURE...AM EXPECTING SOME ISOLATED SHRA/TSRA ON MONDAY
AFTERNOON ALONG THE SEA BREEZE.

TUESDAY LOOKS RATHER INTERESTING. FORECAST SOUNDINGS SHOW PW
VALUES APPROACHING 2.05 INCHES AND K INDEX VALUES IN THE UPPER
30S. SOUNDINGS ALSO SHOW A RELATIVELY DEEP SATURATED LAYER FROM
4000-8000 FEET WITH AN INVERTED V SIGNATURE BENEATH. WEAK CAPPING
IS NOTED ABOVE 700 MB BUT THIS CAN BE OVERCOME WITH DAYTIME
HEATING. IF STORMS DEVELOP ON TUESDAY...SOME OF THEM COULD BE
STRONG WITH DAMAGING WINDS.

MOISTURE LEVELS STAY AROUND 2.1 INCHES ON WED/THU. JET DYNAMICS
DON'T LOOK AS IMPRESSIVE TODAY AS YESTERDAY BUT SE TX STILL LIES IN
A WEAK RRQ ON WEDNESDAY AND A WEAK JET COUPLET ON THURSDAY.
DAYTIME HEATING AND LOW LEVEL SPEED CONVERGENCE SHOULD ALLOW
SCATTERED SHRA/TSRA TO DEVELOP EACH DAY. MOST OF THE AREA SHOULD
RECEIVE SOME MUCH NEEDED RAIN.

A VERY WEAK SHEAR AXIS LINGERS ALONG THE COAST THROUGH SATURDAY SO
WILL MAINTAIN VERY LOW RAIN CHANCES THROUGH THE FIRST HALF OF NEXT
WEEKEND.

WITH ANTICIPATED CLOUD COVER AND RAIN...DAYTIME TEMPS WILL TREND
COOLER. GENERALLY WENT WITH THE MEX GUIDANCE BUT TRIMMED A FEW
DEGREES ON WEDS. 43

MARINE...
PERSISTENT FCST IN THE WORKS WITH THE TYPICAL INCREASE IN THE
WINDS/SEAS AT NIGHT AND A SLIGHT DECREASE DURING THE DAY. WILL
CONTINUE THE TREND WITH ADVISORIES TONIGHT OFFSHORE...LIKELY BEING
ABLE TO DOWNGRADE TO CAUTION SUNDAY MORNING. PRESSURE GRADIENT
SHOULD TIGHTEN AND FETCH LENGTHEN MON-WED LEADING TO AN INCREASE TO
BOTH WINDS AND SEAS. ADVISORIES MAY THEN BE REQUIRED AROUND THE
CLOCK. DEEPER TROPICAL MOISTURE IS EXPECTED TO MOVE INTO THE AREA ON
TUE WHICH SHOULD INCREASE THUNDERSTORM ACTIVITY OVER THE COASTAL
WATERS THRU FRIDAY.  47

FIRE WEATHER...
VERY DRY FUELS HAVE CONTRIBUTED TO A FEW GRASS AND WILD FIRES THE
PAST COUPLE DAYS. LARGER FIRE IN TRINITY COUNTY CONTINUES TO BURN
AND GUSTY WINDS ARE EXPECTED AGAIN SUNDAY WITH HUMIDITY LEVELS
DROPPING TO AROUND 30 PERCENT. CONDITIONS WILL NOT MEET RED FLAG
WARNING BUT FIRE DANGER REMAINS HIGH. ELEVATED WINDS WILL PERSIST
INTO EARLY NEXT WEEK AND RAPID FIRE GROWTH IS STILL POSSIBLE GIVEN
THE DRY FUELS AND THE GUSTY WINDS. THUNDERSTORM CHANCES BEGIN TO
INCREASE TUESDAY.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79 101  78  99  78 /   0   0   0  10  20
HOUSTON (IAH)              80  99  79  96  78 /   0   0   0  20  20
GALVESTON (GLS)            83  92  82  90  82 /   0   0  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT SUNDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...37
AVIATION/MARINE...42
Hazardous weather outlook, Jun 18, 1:52 PM CDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
152 PM CDT SAT JUN 18 2011

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-190600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
152 PM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...DANGEROUS FIRE WEATHER CONDITIONS THROUGH SUNDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WARM TEMPERATURES...EXCEEDING 100 DEGREES NORTH OF I-10 WILL
PREVAIL THROUGH THE EARLY EVENING. HEAT INDEX VALUES SOUTH OF I-10
WILL RANGE FROM 102 TO 106 DEGREES.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. DRINK
PLENTY OF WATER BEFORE GOING OUTDOORS AND WHILE OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITY TO EARLY MORNING OR LATE
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE.

HUMIDITY LEVELS NORTH OF HIGHWAY 105 WILL FALL TO AROUND 30
PERCENT LATE THIS AFTERNOON AND AGAIN SUNDAY. THESE VALUES COUPLED
WITH CRITICALLY DRY GROUND FUELS AND SOUTH WINDS GUSTING AT TIMES
TO 30 MPH WILL SET THE STAGE FOR DANGEROUS FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE COUPLED WITH AN INCREASE IN MOISTURE
WILL SET THE STAGE FOR SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING TUESDAY WITH RAIN CHANCES PERSISTING INTO THURSDAY.
TOTAL RAINFALL ACCUMULATIONS SHOULD AVERAGE AROUND A HALF INCH
WITH A FEW ISOLATED LOCATIONS RECEIVING BETWEEN ONE AND TWO INCHES.
NOT EVERYONE WILL RECEIVE RAIN AND THIS IS NOT A DROUGHT BUSTER.
SINCE OCTOBER 1ST 2010...MANY COMMUNITIES ACROSS SOUTHEAST TEXAS ARE
25 TO 30 INCHES BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:44 AM CDTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 12 more17 hr
Jun 19, 3:07 PM CDTSmall Craft AdvisoryHGX61 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.